Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A counterexample in nonlinear boundary value problems


Author: J. W. Heidel
Journal: Proc. Amer. Math. Soc. 34 (1972), 133-137
MSC: Primary 34B15
DOI: https://doi.org/10.1090/S0002-9939-1972-0293160-X
MathSciNet review: 0293160
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For the boundary value problem $ (1.1), (1.2)$ below where initial value problems of $ (1.1)$ are unique and exist on $ (a,b)$ it is known that global uniqueness on $ (a,b)$ implies global existence on $ (a,b)$ if $ \beta \delta = 0$. It is also known that this is false if $ \beta \delta \ne 0$ and $ \alpha \delta - \beta \gamma = 0$. It is shown here by example that this is also false if $ \beta \delta \ne 0$ and $ \alpha \delta - \beta \gamma \ne 0$.


References [Enhancements On Off] (What's this?)

  • [1] Lloyd K. Jackson, Subfunctions and second-order ordinary differential inequalities, Advances in Math. 2 (1968), 307-363. MR 37 #5462. MR 0229896 (37:5462)
  • [2] Andrzej Lasota, Boundary value problems for second order differential equations, Lecture Notes in Math., no. 144, Springer-Verlag, Berlin and New York, 1970, pp. 140-152. MR 0387707 (52:8546)
  • [3] A. Lasota and Z. Opial, On the existence and uniqueness of solutions of a boundary value problem for an ordinary second-order differential equation, Colloq. Math. 18 (1967), 1-5. MR 36 #2871. MR 0219792 (36:2871)
  • [4] Keith Schrader and Paul Waltman, An existence theorem for nonlinear boundary value problems, Proc. Amer. Math. Soc. 21 (1969), 653-656. MR 39 #533. MR 0239176 (39:533)
  • [5] Paul Waltman, Existence and uniqueness of solutions of boundary value problems for two dimensional systems of nonlinear differential equations, Trans. Amer. Math. Soc. 153 (1971), 223-234. MR 42 #3347. MR 0268450 (42:3347)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 34B15

Retrieve articles in all journals with MSC: 34B15


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1972-0293160-X
Keywords: Nonlinear boundary value problems, second order differential equations, global uniqueness, global existence
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society